Wisconsin, 2025Winter Storm in Wisconsin, December 28 to 29, 2025
December 28 to 29, 2025 · NWS GRB · 13 events in 13 counties and zones
A strong winter storm brought rain, snow, and strong winds to the area Sunday afternoon (12/28) into Monday morning (12/29). Snowfall totals were generally 6 to 12 inches across portions of central and much of northern Wisconsin, with over a foot of snow across far north-central Wisconsin.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm brought rain, snow, and strong winds to the area Sunday afternoon (12/28) into Monday morning (12/29). Snowfall totals were generally 6 to 12 inches across portions of central and much of northern Wisconsin, with over a foot of snow across far north-central Wisconsin. Very gusty winds of 30 to 50 mph caused substantial blowing and drifting snow with winds gusting as high as 59 mph across northern Door County. Several thousand people lost power during the storm. The storm brought much needed precipitation in the form of rain and melted snow to drought stricken northeast Wisconsin.
Some of the highest snowfall totals included 16.5 inches in Rest Lake (Vilas Co.), 14 inches in Land O Lakes (Vilas Co.), 12 inches in Minocqua (Oneida Co.) as well as near Saynor (Vilas Co.), near Goodnow (Oneida Co.), and Florence (Florence Co.), 11.9 inches in Argonne (Forest Co.), 11 inches in Dunbar (northern Marinette Co.), 10 inches in Ellison Bay (Door Co.), and 8.2 inches in Marshfield (Wood Co.).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 28, 11:43 AM CST, 17 minutes earlier. Its key messages:
- Areas of fog expected today. Patchy freezing fog or freezing drizzle may create slippery conditions on untreated surfaces in northern Wisconsin this morning.
- Winter Storm Warnings are in effect for the entire forecast area, for heavy snow, strong winds and considerable blowing and drifting snow, from late this afternoon through Monday. Treacherous travel conditions are likely, and some tree damage and power outages are possible.
- Strong northwest winds gusting to 35 to 50 mph inland, and gale or storm force gusts to 45 to 50 knots on Lake Michigan, are anticipated from late tonight through Monday evening.
- A surge of below normal temperatures is likely towards the New Year's time frame. Wind chills as cold as 10 to 20 below zero are possible Thursday morning and Friday morning.
Area forecast discussion, Dec 28, 11:43 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1143 AM CST Sun Dec 28 2025
Updated aviation portion for 18Z TAF issuance
.KEY MESSAGES...
- Areas of fog expected today. Patchy freezing fog or freezing
drizzle may create slippery conditions on untreated surfaces in
northern Wisconsin this morning.
- Winter Storm Warnings are in effect for the entire forecast
area, for heavy snow, strong winds and considerable blowing and
drifting snow, from late this afternoon through Monday.
Treacherous travel conditions are likely, and some tree damage
and power outages are possible.
- Strong northwest winds gusting to 35 to 50 mph inland, and gale
or storm force gusts to 45 to 50 knots on Lake Michigan, are
anticipated from late tonight through Monday evening.
- A surge of below normal temperatures is likely towards the New
Year's time frame. Wind chills as cold as 10 to 20 below zero
are possible Thursday morning and Friday morning.
&&
.DISCUSSION...
Issued at 416 AM CST Sun Dec 28 2025
Changes to Winter Storm Warning Headlines: Winter Storm Warnings
remain in effect for the entire forecast area, but some minor
changes to snowfall amounts and impacts have been made. In
general, snowfall amounts have come up a little bit and more
emphasis on potential power outages has been added, especially
in northern WI, where the heaviest snowfall will occur. Start
times have also been moved up a few hours in some places, as the
changeover to snow is expected to occur a bit quicker than
previously thought. Some minor adjustments to end times have also
been made, mainly to line up with decreasing trends in winds and
blowing snow.
Areas of fog covered the forecast area this morning, but rising
vsbys in central WI allowed for a cancellation of the Dense Fog
Advisory. Minor travel concerns were occurring over north central
WI, where air and road temperatures were hovering near freezing,
leading to potential for patchy icing due to freezing fog or
light freezing drizzle. Have covered the travel concerns with a
Special Weather Statement.
Low pressure was developing in eastern KS early this morning, as
a potent short-wave and jet streak ejected out of the base of the
deep Northern Plains upper trough. This low will deepen rapidly
as it moves through southern Lake Michigan this afternoon and
tracks toward southeast Ontario late tonight. Models continue to
trend higher with QPF/snowfall, so have bumped up snowfall totals
an inch or two, especially over our western and northern counties.
Strong winds gusting to 35 to 50 mph will produce considerable
blowing and drifting snow, and high-end gale to storm force gusts
are likely on Lake Michigan. Expecting 12 to 16 inches of snow
over parts of Vilas County (aided by lake-effect), 7 to 11 inches
across the rest of northern WI, and 4 to 7 inches farther south.
The combination of heavy snow accumulations and winds will likely
cause some tree damage and power outages, most notably over
northern WI and Door County. Most of the accumulating snow will
taper off late tonight into Monday morning, but winds are not
expected to decrease much until later in the day or evening, so
blowing and drifting snow will likely continue. Treacherous
travel conditions are likely through the event, but especially
tonight.
A clipper system passes north of the region Tuesday afternoon and
night, bringing a chance of snow followed by a surge of arctic
air for the New Year. This will bring renewed chances for lake-
effect snow in north central WI, as well as wind chills as low as
10 to 20 below zero later in the work week.
&&
.AVIATION...for 18Z TAF Issuance
Issued at 1142 AM CST Sun Dec 28 2025
Poor flying conditions are expected through the TAF period.
IFR/LIFR conditions to continue through today and tonight.
A potent low pressure system will bring a mix of rain and snow to
the region this afternoon. A transition to all snow will occur
from west to east as a cold front moves through in the late
afternoon and evening. The snow will become moderate to heavy at
times, especially over northern WI. LIFR/VLIFR vsbys will
accompany the heaviest snow. Plowing operations will be needed at
all area airports.
Behind the cold front winds will shift to the northwest and increase
tonight into Monday. Gusts of 30-40 knots will be possible late
tonight into Monday, resulting in considerable blowing and
drifting snow. LLWS will overspread the region tonight.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 3 PM this afternoon to 3 PM CST Monday
for WIZ005.
Winter Storm Warning from 3 PM this afternoon to noon CST Monday
for WIZ010-018-030-035-036.
Winter Storm Warning from 6 PM this evening to 3 PM CST Monday
for WIZ011>013.
Winter Storm Warning from 6 PM this evening to noon CST Monday
for WIZ019>021-031-037-045.
Blizzard Warning from midnight tonight to 9 AM CST Monday for
WIZ022.
Winter Storm Warning from 9 AM to 6 PM CST Monday for WIZ022.
Winter Storm Warning from 9 PM this evening to 3 PM CST Monday
for WIZ038-039-048-049-073-074.
Winter Storm Warning from midnight tonight to 6 PM CST Monday
for WIZ040-050.
&&
DISCUSSION.....Kieckbusch
AVIATION.......Kotenberg
Hazardous weather outlook, Dec 28, 4:27 AM CST, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
427 AM CST Sun Dec 28 2025
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
427 AM CST Sun Dec 28 2025
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Today and Tonight
Areas of fog, locally dense, will occur across the forecast area
today. Patchy freezing fog or freezing drizzle could result in
locally icy roads in north central WI this morning.
A Winter Storm Warning has been issued for the entire area
starting late this afternoon and continuing through Monday, due
to heavy snowfall, northwest winds gusting to 35 to 50 mph, and
considerable blowing and drifting snow. Treacherous travel
conditions are likely. Some tree damage and power outages will
also be possible, especially in northern Wisconsin and Door
County.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Although accumulating snow will taper off Monday morning, strong
winds will continue to produce blowing and drifting snow for much
of the day.
A surge of arctic air arrives for the New Year's holiday next
week, with periods of wind chill values as low as 10 to 20 below
zero anticipated Thursday and Friday mornings.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report any occurrences of dense fog or
icy roads today, and snowfall accumulations tonight into Monday.
LMZ521-522-541>543-291030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
427 AM CST Sun Dec 28 2025
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Today and Tonight
Gale and Storm Warnings are in effect starting around midnight
tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Northwest gales or storm force gusts are expected through Monday
evening. The best potential for storm force gusts will be near
Deaths Door. Freezing spray will also be possible during this time
frame.
Kieckbusch
In the hours before
Special weather statement, Dec 28, 6:57 AM CST, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Green Bay WI
657 AM CST Sun Dec 28 2025
WIZ005-010>012-018-019-281600-
Vilas-Oneida-Forest-Florence-Lincoln-Langlade-
657 AM CST Sun Dec 28 2025
...Light Freezing Drizzle and Locally Icy Roads Possible this
Morning...
Light rain and drizzle can be expected across north central
Wisconsin this morning. With air and road temperatures hovering
near freezing, there is potential for patchy freezing drizzle and
locally icy roads. Untreated secondary roads, bridges and
overpasses will be most likely to become ice covered. In addition,
there may also be some patchy dense fog, with visibilities as low
as 1/4 mile.
Motorists traveling through north central Wisconsin should be
prepared for locally hazardous travel conditions due to patchy
freezing rain and fog. Slow down and keep a safe distance from
other vehicles, as icy patches may make it very difficult to stop
quickly.
Kieckbusch
Winter Storm, Oneida
- When
- December 28, 12:00 PM CST to December 29, 12:00 PM CST
- Where
- Oneida forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.706, -89.522 (the zone’s center; the record gives no point)
The highest snowfalls across Oneida County included 12 inches in Minocqua as well as near Goodnow and 10.9 inches in Rhinelander.
Winter Storm, Lincoln
- When
- December 28, 1:00 PM CST to December 29, 12:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.338, -89.735 (the zone’s center; the record gives no point)
The highest snowfall totals across Lincoln County included 10.2 inches in Bradley and 7.4 inches near Merrill.
Winter Storm, Vilas
- When
- December 28, 1:00 PM CST to December 29, 4:00 PM CST
- Where
- Vilas forecast zone
- Reported by
- Public
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
The highest snowfalls across Vilas County included 16.5 inches in Rest Lake, 14 inches in Land O Lakes as well as near Boulder Junction, 13.5 inches in Saint Germain, 13 inches in Eagle River, and 12 inches near Sayner.
Winter Storm, Langlade
- When
- December 28, 1:00 PM CST to December 29, 1:00 PM CST
- Where
- Langlade forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 45.262, -89.072 (the zone’s center; the record gives no point)
Snowfall totals ranged from 6 to 10 inches across Langlade County.
Winter Storm, Forest
- When
- December 28, 2:00 PM CST to December 29, 2:00 PM CST
- Where
- Forest forecast zone
- Reported by
- Public
- Coordinates
- 45.667, -88.770 (the zone’s center; the record gives no point)
The highest snowfall total in Forest County was 11.9 inches in Argonne.
Winter Storm, Marathon
- When
- December 28, 2:00 PM CST to December 29, 12:00 PM CST
- Where
- Marathon forecast zone
- Reported by
- Public
- Coordinates
- 44.898, -89.759 (the zone’s center; the record gives no point)
The highest snowfall total in Marathon County was 6.3 inches near Sunset.
Winter Storm, Wood
- When
- December 28, 2:30 PM CST to December 29, 12:00 PM CST
- Where
- Wood forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.455, -90.042 (the zone’s center; the record gives no point)
The highest snowfall totals across Wood County included 8.2 inches in Marshfield, 7 inches in Hewitt, and 6.5 inches near Port Edwards.
Winter Storm, Portage
- When
- December 28, 2:30 PM CST to December 29, 12:00 PM CST
- Where
- Portage forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.476, -89.501 (the zone’s center; the record gives no point)
The highest snowfall total in Portage County was 6.3 inches in Rudolph.
Winter Storm, Northern Oconto
- When
- December 28, 3:00 PM CST to December 29, 4:00 PM CST
- Where
- Northern Oconto forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.999, -88.221 (the zone’s center; the record gives no point)
The highest snowfall total in northern Oconto County was 6 inches near Townsend.
Winter Storm, Florence
- When
- December 28, 4:00 PM CST to December 29, 4:00 PM CST
- Where
- Florence forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.848, -88.398 (the zone’s center; the record gives no point)
The highest snowfall totals across Florence County included 12 inches in Florence, 10.5 inches in Spread Eagle, and 7.8 inches in Fence as well as Aurora.
Winter Storm, Northern Marinette
- When
- December 28, 4:00 PM CST to December 29, 4:00 PM CST
- Where
- Northern Marinette forecast zone
- Reported by
- Public
- Coordinates
- 45.351, -88.002 (the zone’s center; the record gives no point)
The highest snowfall totals in northern Marinette County included 11 inches in Dunbar, 8.5 inches in Athelstane, and 6.5 inches in Amberg.
Winter Storm, Southern Marinette
- When
- December 28, 7:30 PM CST to December 29, 12:00 PM CST
- Where
- Southern Marinette forecast zone
- Reported by
- Public
- Coordinates
- 45.351, -88.002 (the zone’s center; the record gives no point)
The highest snowfall total in southern Marinette County was 6.2 inches in Marinette.
Winter Storm, Door
- When
- December 28, 8:00 PM CST to December 29, 11:00 AM CST
- Where
- Door forecast zone
- Reported by
- Public
- Coordinates
- 44.838, -87.358 (the zone’s center; the record gives no point)
The highest snowfall totals across Door County included 10 inches in Ellison Bay as well as Sister Bay and 9 inches in Egg Harbor as well as Fish Creek.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Michigan, December 28 to 29, 20251 death · 1 injured · 22 events
- Rip Current in Puerto Rico, December 28, 20251 death · 2 injured · 1 event
- Cold in Arizona, December 28, 20251 death · 1 event
- Tornado and Damaging Winds in Indiana, December 28, 20251 injured · $1.5 million · EF1 · 8 events
- Tornadoes and Damaging Winds in Illinois, December 28, 2025EF2 · 10 events
- Blizzard and Winter Storm in Minnesota, December 28 to 29, 20251 injured · 42 events
- Tornadoes and Flood in Illinois, December 28, 2025EF1 · 14 events
- Tornado and Hail in Illinois, December 28, 2025EF1 · 8 events
- Damaging Winds in Ohio, December 28, 2025$27,000 · 50 kt wind · 11 events
- Ice Storm and Winter Weather in New York, December 28 to 29, 202527 events
- High Wind and Winter Weather in Illinois, December 28 to 29, 202552 kt wind · 24 events
- Winter Weather in Wisconsin, December 28 to 29, 202520 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1300955, 1300946, 1300954, 1300956, 1300944, 1300948, 1300952, 1300953, 1300951, 1300945, 1300950, 1300949, 1300947.